PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What are the risks of taking magnesium?

ANSWER

Magnesium supplements can cause nausea, cramps, and diarrhea. Magnesium supplements often cause softening of stool.

Magnesium supplements may not be safe for people who take diuretics, heart medicines, or antibiotics. Check with your health care provider if you are taking any medicine before taking magnesium.

People with diabetes, intestinal disease, heart disease or kidney disease should not take magnesium before speaking with their health care provider.

At very high doses, magnesium can be fatal. Signs of a magnesium overdose can include nausea, diarrhea, low blood pressure, muscle weakness, and fatigue.

From: Magnesium WebMD Medical Reference

SOURCES: Longe, J., ed. , second edition, 2004. Office of Dietary Supplements: "Dietary Supplement Fact Sheet: Magnesium."

The Gale Encyclopedia of Alternative Medicine

UpToDate: "Causes of hypomagnesemia."

Reviewed by Carmen Patrick Mohan on June 7, 2017

SOURCES: Longe, J., ed. , second edition, 2004. Office of Dietary Supplements: "Dietary Supplement Fact Sheet: Magnesium."

The Gale Encyclopedia of Alternative Medicine

UpToDate: "Causes of hypomagnesemia."

Reviewed by Carmen Patrick Mohan on June 7, 2017

NEXT QUESTION:

Why are omega-3 fatty acids important?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.